The Ministry of Health continues to assert that no one who has received the Oxford-AstraZeneca vaccine in Trinidad and Tobago has had any serious side effect.
“At this point in time, after administering over 16,000 vaccines, [the ministry] has no recorded adverse events,” principal medical officer Dr Maryam Abool-Richards said at the health ministry’s virtual media conference today.
She said that what the ministry has noted is common side effects of vaccinations such as tiredness, body aches and pain at the injection site.
Meanwhile, media reports have noted that the recent death of Minister of Energy Franklin Khan happened just eight days after his Covid-19 vaccination. Another high-profile death involved an elderly man whose family blamed the vaccine for blood clots he developed after vaccination and his subsequent death.
However, Dr Abdool-Richards maintained there was no link between the vaccines and these deaths. When Wired868 asked what evidence would suggest such a link Dr Abdool Richards responded:
“The Ministry of Health is not aware of any evidence—and there is no evidence to suggest that these two deaths that were recently reported are related to the AstraZeneca vaccine.
“I would like to reiterate that per the WHO (World Health Organization) recommendations, which look and the safety and effectiveness of the vaccines over a large number of vaccines, the Astra Zeneca vaccine remains a safe and effective form, in line with the health measures, to prevent Covid-19. The benefits of the AstraZeneca vaccine greatly and significantly outweigh the risks.”
Dr Abdool-Richards said that based on WHO guidelines, the Ministry of Health would continue to recommend the vaccine for people over the age of 60 who had pre-existing medical conditions.
“What we do identify, and we do recommend,” she said, “is that if a person has a particular comorbidity, they really should seek the advice of their physician.”
Wired868 asked again for clarity about the type of evidence that would suggest someone had had an adverse reaction to the vaccine, pointing out that some countries had, for example, issued guidelines recommending testing for low platelets in a patient’s blood.
Dr Abdool-Richards gave this response: “The Ministry of Health is guided by WHO recommendations regarding the AstraZeneca vaccine. As of this time there has been no guideline or recommendation from the WHO to do routine platelet testing,” she said.
“However, if a patient has been assessed by a clinician … because of potential risk factors, there may be a need by that physician to do routine blood investigations, in which platelet counts may be one of them.
“We work on specific evidence from the World Health Organisation based on robust scientific studies that are ongoing, not particularly one country or the other.”
In a 7 April interim statement, the WHO said that a causal relationship between the vaccine and the occurrence of blood clots with low platelets was plausible but not confirmed.
The statement also directed clinicians to a British Society of Haematology (BSH) guideline outlining case definitions and guidelines for diagnosing and treating patients presenting with thrombosis (blood clots) and thrombocytopenia (very low platelet count) following Covid-19 vaccinations—a condition called ‘Vaccine-induced prothrombotic immune thrombocytopenia’, or VIPIT.
The guidelines say that cases of the rare disorder usually develop 5–28 days after vaccination. To confirm a suspected VIPIT case, the guidelines recommend a series of tests, including a full blood count to confirm a low platelet count.
Another test, a coagulation screen, is used to detect the levels of particles in blood called D dimers, which are left over after the body breaks down a clot. The blood disorder VIPIT is usually accompanied by high levels of D dimers.
The guidelines also call for a blood film test that allows doctors to confirm true thrombocytopenia and identify alternative causes.
Many cases also show antibodies to a protein called platelet factor 4 PF4, similar to those found in people with a rare blood clotting disorder called Heparin-induced thrombocytopenia (HIT), caused by a reaction to the drug heparin. A positive PF4 test would confirm a case of VIPIT.
Dr Abdool-Richards stressed that while there was a risk to taking the vaccine it was very small and was significantly outweighed by the benefits of vaccination against Covid-19.
The WHO noted that low numbers of VIPIT have been reported among the almost 200 million individuals who have received the AstraZeneca COVID-19 vaccine around the world.
The Ministry of Health today reported that one person has died due to Covid-19 taking the death toll to 154.
There were 24 new confirmed cases of the virus, which means that 8,964 people have tested positive for Covid-19 since March 2020. Currently, there are 834 active cases in the country, with 84 people in hospital and seven in step-down facilities.
There are 296 people in state quarantine facilities and a further 719 in at-home self-isolation.